Pennsylvania, 2006

High Wind in Pennsylvania, December 1 to 2, 2006

December 1 to 2, 2006 · NWS BGM · 5 events in 5 counties and zones

A strengthening area of low pressure moved from Indiana Friday morning the 1st to New Brunswick, Canada by Saturday morning the 2nd. This low pressure area brought high winds to northeast Pennsylvania from late Friday afternoon the 1st to early Saturday morning the 2nd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strengthening area of low pressure moved from Indiana Friday morning the 1st to New Brunswick, Canada by Saturday morning the 2nd. This low pressure area brought high winds to northeast Pennsylvania from late Friday afternoon the 1st to early Saturday morning the 2nd. Frequent gusts to 50 mph were reported with peak wind gusts over 57 mph, especially over the higher terrain and Poconos. The winds knocked down trees and power lines in some parts of northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 1, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 1, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EST FRI DEC 1 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
INTENSE CONVECTIVE DEVELOPMENT AND LOCALLY HEAVY RAIN STILL EXPECTED
THE REST OF THE AFTERNOON AS SHARP COLD FRONT AND STRONG UPPER
TROUGH PUSH THROUGH. SEVERE THUNDERSTORM WATCH #875...NUMEROUS
CONVECTIVE WARNINGS...FLASH FLOOD WATCH...AND HIGH WIND WARNING ALL
ARE COVERING THIS SITUATION.

LATER TONIGHT...STRONG DRY AND COLD ADVECTION TAKE OVER...PUSHING
THE RAINFALL WELL TO OUR EAST. WE STILL COULD SEE STRONG GUSTY WINDS
BEHIND THE FRONT....AS ISALLOBARIC FORCING AND STEEPENING LOW-LEVEL
LAPSE RATES COULD YET PRODUCE 50-60 MPH GUSTS. TOWARDS
DAYBREAK...LOW-LEVEL STEERING CURRENTS AND LAKE GENERATED
INSTABILITY COULD BRING A LAKE SNOW BAND DOWN TOWARDS NORTHERN
ONEIDA COUNTY.

SATURDAY INTO SATURDAY EVENING...THE MAIN EMPHASIS WILL BE ON LAKE
EFFECT SNOW POTENTIAL FOR NORTHERN ONEIDA...WITH INCREASING MOISTURE
BELOW THE INVERSION AND DEEPENING COLD AIR. AT THIS TIME...WE THINK
AT LEAST ADVISORY CRITERIA SNOWFALL IS POSSIBLE. WELL HOLD OFF ON
ANY WATCHES...THOUGH...UNTIL AT LEAST THIS EVENING...IN ORDER TO LET
THE SQUALL LINE AND ITS MYRIAD OF HAZARDS EXIT THE REGION.

LATER SATURDAY NIGHT AND SUNDAY LOOK CHILLY...BUT MAINLY DRY.  -MJ

&&

.AVIATION /011800Z - 021800Z/...
COMPLEX SITUATION WITH WARM FRONT STILL IN CENTRAL NY AND COLD FRONT
EXPECTED WITHIN THE NEXT 6 HOURS. VLIFR CIGS ON N SIDE OF FRONT IN
SYR AND UCA WILL LIFT WITHIN 2 HOURS WITH SFC LOW AND TRIPLE POINT
PUSHING NE ACROSS FAR WRN NY. E WINDS AT THESE 2 SITES SHIFTING TO
SE AND S LIKE SITES FURTHER S. WINDS WILL PICK UP TO 15 WITH HIGHER
GUSTS AHEAD OF COLD FRONT. BROKEN LINES AND BOWS WITH SOME THUNDER
WILL MOVE THROUGH FROM W TO E WITH IFR VSBY AND CIGS AND STRONG
GUSTY WINDS 19 TO 22Z. THIS HEAVIER RAIN WITH STRONG COLD FRONT.
BEHIND COLD FRONT WINDS WILL SHIFT TO W AND PICK UP FURTHER TO 20 TO
30 KTS SUSTAINED. MVFR AND VFR CIGS AND VFR VSBYS WITH NO PRECIP.
LATE TONIGHT INTO SATURDAY W TO NW WINDS SUBSIDE SOME BUT BECOMES
ALIGNED AS COLDER AIR SETS OFF LAKE EFFECT. CONDITIONS MAY FALL TO
MVFR ESPECIALLY SYR AND UCA.  -TAC

&&

.LONG RANGE /SUNDAY NIGHT - FRIDAY/...
A STRONG SHORT WAVE AND A COASTAL SFC LOW WITH INVERTED TROF WILL
PUSH THROUGH SUNDAY NIGHT WITH SOME SNOW. HEAVIER COASTAL PRECIP
STAYS TO THE SE OF THE CWA SO BEST ACCUMULATING SNOW IN NORTH WITH
LAKE ENHANCEMENT AND COLDER AIR. FLOW LINES UP LATE MONDAY BUT BRIEF
AS A SFC LOW PASSES TO THE N. MORE LES BEHIND THIS FEATURE INTO
FRIDAY. FOLLOWED HPC GUIDANCE WITH HIGHER POPS IN CENTRAL NY FOR
LES...BUT STILL JUST CHC POPS. UL TROF REMAINS OVER NE US THROUGH
THIS PERIOD.  -TAC

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR ALL OF CENTRAL NY UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF CENTRAL NY.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF CENTRAL NY.
PA...FLASH FLOOD WATCH FOR ALL OF NORTHEAST PA UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF NORTHEAST PA.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF NORTHEAST PA.
&&
Hazardous weather outlook, Dec 1, 2:08 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
208 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. A MYRIAD OF HAZARDOUS WEATHER IS ANTICIPATED,
INCLUDING SEVERE THUNDERSTORMS ALONG THE COLD FRONT, HIGH WINDS
ALONG AND BEHIND THE FRONT, AND POTENTIALLY FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT. A HIGH WIND WARNING IS IN
EFFECT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Dec 1, 9:30 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
940 AM EST FRI DEC 1 2006

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG STORM SYSTEM WILL MOVE THROUGH UPSTATE NEW YORK LATER
TODAY...WITH A SHARP COLD FRONT SWINGING ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

AS THIS COLD FRONT CLASHES WITH THE UNSEASONABLY MILD AIR MASS IN
PLACE...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RAPIDLY MOVE
THROUGH THE AREA. DAMAGING WINDS ARE EXPECTED WITH SOME OF THESE
STORMS...IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

WE ARE EXPECTING THE LINE OF STORMS TO HIT THE FINGER LAKES REGION
IN NEW YORK AND BRADFORD COUNTY PENNSYLVANIA BETWEEN 1 AND 3
PM...THEN AREAS ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR...INCLUDING NORTHEAST PENNSYLVANIA...THE
BINGHAMTON...SYRACUSE...AND UTICA AREAS...AS WELL AS THE CATSKILL
MOUNTAINS...BETWEEN 2 AND 4 PM.

PEOPLE SHOULD MONITOR THIS DEVELOPING WEATHER SITUATION. STAY TUNED
TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR
LATER UPDATES...INCLUDING ANY WATCHES OR WARNINGS.

YOU COULD ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

MJ
Local storm report, Dec 1, 2:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     HORNELL                 42.32N 77.66W
12/01/2006  E47 MPH          STEUBEN            NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED WIND GUST OF 45 TO 50 MPH.

&&

DJN
Special weather statement, Dec 1, 2:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EST FRI DEC 1 2006

NYZ015-012015-
YATES NY-
209 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
  ITALY...AND MOVING NORTHEAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY AND ITALY HILL AT 220 PM EST...
  POTTER AND FRIEND AT 225 PM EST...
  PENN YAN AND MILO MILLS AT 230 PM EST...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Dec 1, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST JOHNSON CITY            42.12N 75.96W
12/01/2006  M66.00 MPH       BROOME             NY   BROADCAST MEDIA

            MEASURED 66 MPH WIND GUST WBNG TV.

&&

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Wayne

When
December 1, 3:00 PM EST to December 2, 2:00 AM EST
Where
Northern Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

High Wind, Susquehanna

When
December 1, 3:00 PM EST to December 2, 2:00 AM EST
Where
Susquehanna forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
December 1, 3:00 PM EST to December 2, 2:00 AM EST
Where
Wyoming forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

High Wind, Lackawanna

When
December 1, 4:00 PM EST to December 2, 2:00 AM EST
Where
Lackawanna forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

High Wind, Luzerne

When
December 1, 4:00 PM EST to December 2, 2:00 AM EST
Where
Luzerne forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8877, 8878, 8879, 8875, 8876.